GlipiZIDE Acute Pancreatitis, Stomach Ache, Insulin Injections, Calcium Levels, Metaglip
I am a type 2 diabetic. My doc originally put me on metformin. My A1C never really came down much and after about a year, my doc put me on glipizide/ metformin combination. This worked for me. My A1C level came down and I was doing great. Then about 9 ... more »
I am a type 2 diabetic. My doc originally put me on metformin. My A1C never really came down much and after about a year, my doc put me on glipizide/ metformin combination. This worked for me. My A1C level came down and I was doing great.
Then about 9 months after using this combination, I had a severe stomach ache. I went to the E.R. and they did a CAT scan. I also told every person that asked what drugs I was currently taking. They said I was in the midst of acute pancreatitis and needed my gallbladder removed. While in the hospital waiting for the surgery, I wasn't allowed to eat or take the metaglip combo. They would manage my diabetes with insulin injections. During that brief time, the pain went away. The surgeon insisted the next time would be more severe if he didn't do the surgery and the gallbladder would have to come out.
After the surgery, it took about a month to get back on my feet. I started taking the glipizide metformin combo again and everything was under control.
Then about 6 months later, I had another bout with pancreatitis. I stopped all meds (on my own) and the pain subsided. I went to the doc and told him this. He looked puzzled. He said to continue with the metaglip and let him know if it happened again. It did.
3 months after the first attack, I had another. I stopped the metaglip again and the pain subsided. I needed information and a reason the pancreatitis was recurring. Here is what I discovered.
Glipizide causes an increase in calcium levels which in turn cause the working insulin cells to produce more insulin. In effect, what this drug is doing is causing your pancreas to overwork. After a while, (it may vary in individuals) the pancreas can't keep up with the production the drug is causing and it gets inflamed. It needs a rest.
I'm thoroughly convinced this drug has been causing the recurring pancreatitis. None of the doctors I saw caught this. Not my doctor, not the E.R. doctor, nor the surgeon. it took me awhile to put the 2 together. I probably had my gallbladder removed for no good reason. I can't prove it or I would have some butts in court. All I can say is do your homework. Listen to what your body is telling you and try to think of what would cause the problem. If you don't know, search for a possible answer. Keep searching until the light bulb in your head lights up.